Epinephrine Auto-Injector Versus Drawn Up Epinephrine for Anaphylaxis Management: A Scoping Review*

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Anaphylaxis is a life-threatening event. Most clinical symptoms of anaphylaxis can be reversed by prompt intramuscular administration of epinephrine using an auto-injector or epinephrine drawn up in a syringe and delays and errors may be fatal. The aim of this scoping review is to identify and compare errors associated with use of epinephrine drawn up in a syringe versus epinephrine auto-injectors in order to assist hospitals as they choose which approach minimizes risk of adverse events for their patients.

Data Sources:

PubMed, Embase, CINAHL, Web of Science, and the Cochrane Library were searched using terms agreed to a priori.

Study Selection:

We reviewed human and simulation studies reporting errors associated with the use of epinephrine in anaphylaxis. There were multiple screening stages with evolving feedback.

Data Extraction:

Each study was independently assessed by two reviewers for eligibility. Data were extracted using an instrument modeled from the Zaza et al instrument and grouped into themes.

Data Synthesis:

Three main themes were noted: 1) ergonomics, 2) dosing errors, and 3) errors due to route of administration. Significant knowledge gaps in the operation of epinephrine auto-injectors among healthcare providers, patients, and caregivers were identified. For epinephrine in a syringe, there were more frequent reports of incorrect dosing and erroneous IV administration with associated adverse cardiac events. For the epinephrine auto-injector, unintentional administration to the digit was an error reported on multiple occasions.

Conclusions:

This scoping review highlights knowledge gaps and a diverse set of errors regardless of the approach to epinephrine preparation during management of anaphylaxis. There are more potentially life-threatening errors reported for epinephrine drawn up in a syringe than with the auto-injectors. The impact of these knowledge gaps and potentially fatal errors on patient outcomes, cost, and quality of care is worthy of further investigation.

Related Topics

    loading  Loading Related Articles